Thunderstorm Wind, Cimarron
- When
- October 1, 7:25 PM CST
- Where
- Cimarron County, 5 mi SE of Kenton
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.850, -102.900
A severe thunderstorm containing high winds moved across the western Oklahoma panhandle during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm containing high winds moved across the western Oklahoma panhandle during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 1, 2:40 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 340 PM CDT TUE OCT 01 2002 SFC COLD FRONT LOCATED IN ERN CO INTO NWRN KS. EXPECT THIS FEATURE TO CONTINUE MOVG SLOWLY SEWD TNGT AND TRACKING THRU FCST AREA BY SOMETIME WED AFTN. MEANWHILE...UPPER LVL TROF OVER WRN US CONTINUES TO DIG THANKS TO UPPER RIDGE NEAR 150W CAUSING AMPLIFICATION DOWNSTREAM. ALL MODELS SIMILAR IN CLOSING OFF LOW IN SRN NV...THEN SLOWLY DRAGGING IT EWD THEN NEWD TO CNTRL NM AS AN OPEN WAVE BY THU AFTN...FINALLY PUNCHING ACROSS CNTRL/SRN HI PLAINS BY LATE THU EVENING. AS FOR FRONTAL TIMING AND HANDLING...PREFER THE FURTHER SWD POSITION OFFERED BY ETA MODEL THRU 60 HRS. CHCS FOR PRECIP TNGT THRU THU EVE LOOK PLAUSIBLE BASED ON ABV UA PATTERN. IT APPEARS THAT SOME SORT OF PACIFIC FRONTAL SYSTEM MAY ZIP ACROSS LATE THU AFTN AND EVENING AS THE UPPER LVL TROF RACES ENE. AT SOME POINT WE MAY SEE SOME WIND WITH THIS SYSTEM BUT TIMING HARD TO PINDOWN THIS FAR OUT. RAPIDLY IMPROVING WX LATER THU NIGHT...WITH DRY WX FRI AND SAT. LATEST MEDIUM RANGE MODELS NOT IN TOTAL AGREEMENT WITH EVOLUTION OF NEXT SHORTWAVE TROF. NOGAPS CLOSES OFF ANOTHER LOW IN THE GTBASIN AND SWRN US FOR DAYS 5 AND 6 WHILE MRF HAS OPEN WAVE. LATEST 12Z AVN HAS SHOWN A MARKED TREND TOWARDS A STRONGER DIGGING SYSTEM LATE IN THE WEEKEND...EVENTUALLY CLOSING OFF IN SRN ROCKIES/FOUR CORNERS REGION...THEN SLIDING ACROSS SRN HI PLAINS DAY 6. THE LATEST TRENDS OFFERED BY 12Z AVN SUGGEST IT MAY BE ON TO SOMETHING. FOR NOW...WILL GO WITH A MIDDLE ROAD PICTURE AND BRING ANOTHER COLD FRONT DOWN SATURDAY EVENING...WITH MORE CLOUDS FOR SUN THRU TUE. NO PRECIP MENTIONED AT THIS TIME UNTIL BETTER CONTINUITY AND MODEL TRENDS ARE ESTABLISHED. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 59 72 54 71 / 40 40 40 30 BEAVER 60 69 49 69 / 60 60 40 30 BOISE CITY 54 68 48 65 / 40 40 40 30 BORGER 58 69 51 70 / 40 40 40 30 BOYS RANCH 58 72 54 69 / 40 40 40 30 CANYON 59 72 54 71 / 40 40 40 30 CLARENDON 63 74 56 72 / 40 40 40 30 DALHART 56 68 50 66 / 40 40 40 30 GUYMON 56 68 49 68 / 40 40 40 30 HEREFORD 59 73 54 71 / 40 40 40 30 LIPSCOMB 61 69 51 70 / 60 60 40 30 SHAMROCK 65 75 55 72 / 40 40 40 30 WELLINGTON 66 75 56 74 / 40 40 40 30 .AMA... TX...NONE. OK...NONE. ANDRADE
OKZ001>003-TXZ001>020-021100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...HEAVY RAINS MAY PRESENT LOCALIZED FLOODING PROBLEMS. .SPOTTER ACTIVATION CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY THROUGH WEDNESDAY EVENING...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY EVENING. COCKRELL
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323651.